Kansas, 2013

Hail and Damaging Winds in Kansas, June 16 to 17, 2013

June 16 to 17, 2013 · NWS ICT · 21 events in 9 counties and zones

A decent sized outbreak occurred during the evening of June 16th and lingered into the early morning hours of the 17th. The hazards ranged from hail up to the size of golf balls to wind speeds in the 80 mph range.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A decent sized outbreak occurred during the evening of June 16th and lingered into the early morning hours of the 17th. The hazards ranged from hail up to the size of golf balls to wind speeds in the 80 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 2:14 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 16, 2:14 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT SUN JUN 16 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 311 PM CDT SUN JUN 16 2013

A RATHER COMPLICATED SCENARIO IS UNDERWAY ACROSS THE CENTRAL PLAINS
THIS AFTERNOON. AN OUTFLOW BOUNDARY WAS LOCATED ACROSS CENTRAL
KANSAS FROM NEAR KHUT EXTENDING NORTH AND WEST TOWARD NORTON KANSAS
AT 2 PM CDT. CU HAS DEVELOPED ON THE COOL SIDE OF THIS OUTFLOW
BOUNDARY WHILE THE OPERATIONAL ECM RAP SHOWS MINIMAL CINH WITHIN AN
AXIS OF 2000-2500 J/KG. THIS BOUNDARY MAY BECOME A FOCUS FOR DEEP
MOIST CONVECTION BY LATE AFTERNOON. ANOTHER DIFFUSE OUTFLOW BOUNDARY
WAS SITUATED NEAR THE OKLAHOMA STATE LINE WHERE WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ESPECIALLY SOUTH OF
THE STATE LINE. FURTHER NORTH AND WEST ANOTHER OUTFLOW BOUNDARY WAS
SURGING SOUTH ACROSS WESTERN NEBRASKA WHILE HIGH-BASED THUNDERSTORMS
WERE DEVELOPING ACROSS THE FRONT RANGE DOWNSTREAM OF A PV ANOMALY
TRANSLATING EASTWARD ACROSS THE CENTRAL ROCKIES. THE LATEST 12Z
SUITE OF MODEL DATA HAS SHIFTED THE QPF AXIS A BIT FURTHER WEST
TONIGHT...HOWEVER THIS AREA REMAINS OVERTURNED FROM DEEP MOIST CONVECTION
LAST NIGHT/EARLY TODAY. ANY ACTIVITY DEVELOPING ALONG THE OUTFLOW
BOUNDARY ACROSS CENTRAL KANSAS WOULD BE STEERED TOWARD SOUTH CENTRAL
KANSAS THIS EVENING WHILE ANOTHER LINE OF SHOWERS AND THUNDERSTORMS
MAY PROPAGATE SOUTHEASTWARD OFF THE HIGH PLAINS OF WESTERN KANSAS
LATE TONIGHT WHILE MERGING WITH THE ACTIVITY DRIFTING SOUTH OUT OF
NEBRASKA. WILL MAINTAIN HIGH POPS ACROSS MUCH OF CENTRAL/SOUTH
CENTRAL KANSAS TONIGHT WHILE THE THREAT FOR FLOODING OVER SOUTHEAST
KANSAS APPEARS TO HAVE DIMINISHED SLIGHTLY...HOWEVER NO PLANS TO
REMOVE THE FLOOD WATCH AT THIS TIME GIVEN RAINFALL AMOUNTS BETWEEN
2-3 INCHES A FEW LOCATIONS.

MAINTAINED POPS ACROSS MAINLY SOUTHEAST KANSAS THROUGH EARLY
AFTERNOON ON MONDAY WITH SOME TIMING DIFFERENCES...HOWEVER BY LATE
AFTERNOON TEMPERATURES ARE EXPECTED RECOVER INTO THE LOW TO MID 80S
WITHIN A STABLE AIRMASS BEHIND THE DEPARTING MCS. THERE IS SOME
CONCERN FOR CONTINUED OVERNIGHT CONVECTION MOVING EASTWARD OFF THE
HIGH PLAINS MONDAY NIGHT AND AGAIN ON TUESDAY NIGHT ACROSS MAINLY
CENTRAL KANSAS. HOWEVER BETTER CHANCES FOR DEEP MOIST CONVECTION MAY
ARRIVE TOWARD THE MIDDLE OF THE WEEK AS A MORE ROBUST SHORTWAVE
TROUGH MOVES OVER THE CENTRAL AND NORTHERN PLAINS. SEASONABLE
TEMPERATURES ARE EXPECTED THROUGH THE PERIOD WITH HIGHS IN THE 80S
AND LOW IN THE 60S. -MCGUIRE

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 311 PM CDT SUN JUN 16 2013

LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE FOR THE EASTERN
THIRD OF KANSAS ON THURSDAY AS A SHORTWAVE EXITS THE AREA. A RIDGE
OVER THE CENTRAL U.S. WILL STAY PLANTED FOR MOST OF THIS TIME FRAME
WITHOUT A BREAKDOWN IN THE FLOW PATTERN UNTIL LATE IN THE WEEKEND
WHEN A TROUGH MOVES OVER THE NORTHERN U.S. THERE IS MODEL
DISAGREEMENT IN THE LOCATION AND TIMING OF A WAVE AHEAD OF THE MAIN
TROUGH. THUS ANY IMPACT TO THE AREA COULD ONLY BE CONSIDERED
PRELIMINARY AT THIS TIME. THE RIDGE IN PLACE WILL HELP SET THE STAGE
FOR TEMPERATURES CLIMBING ABOVE 90 ONCE MORE. -JUANITA

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 105 PM CDT SUN JUN 16 2013

MAIN AVIATION CONCERNS WILL BE TIMING AND EVOLUTION OF CONVECTIVE
CHANCES THIS AFTERNOON AND TONIGHT. TWO AREAS OF CONCERN LATE THIS
AFTERNOON. INITIAL CHANCES WILL BE ALONG REMNANT OUTFLOW BOUNDARIES
CURRENTLY OVER CEN KS AND ANOTHER JUST NORTHWEST OF KCNU.  AFTERNOON
DIURNAL HEATING COULD LEAD TO A CHANCE OF TSRA IN AND NEAR THE KRSL
AND KCNU TAF SITES.  SO WILL WITH A VCTS FOR LATE THIS AFTERNOON FOR
THIS CHANCE.

NEXT CONCERN WILL BE CONVECTION LATE THIS EVENING EXPECTED TO
CONGEAL INTO A COMPLEX OF TSRA OVER THE HIGH PLAINS.  THIS COMPLEX
IS EXPECTED TO PUSH EAST-SOUTHEAST INTO SOUTH CEN AND CEN KS LATE
THIS EVENING AND OVERNIGHT.  SO WILL GO WITH VCTS INITIALLY AROUND
03-04Z/MON...AND GO WITH PREVAILING TSRA 06Z/MON FOR THE KRSL AND
KHUT/KICT TAFS AS THIS SYSTEM MOVES ACROSS THE AREA. WILL ALSO GO
WITH SOME VARIABLE GUSTY WINDS OF 25G235KT AS THIS SYSTEM MOVES
THROUGH AS WELL.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  85  64  84 /  80  60  10  10
HUTCHINSON      67  85  63  84 /  80  50  10  10
NEWTON          67  84  63  83 /  70  50  10  10
ELDORADO        67  84  63  83 /  70  50  10  10
WINFIELD-KWLD   68  85  65  84 /  80  60  10  10
RUSSELL         65  85  61  84 /  70  20  20  10
GREAT BEND      65  86  62  84 /  70  20  20  10
SALINA          66  85  62  84 /  60  20  10  10
MCPHERSON       66  85  62  83 /  80  40  10  10
COFFEYVILLE     68  83  65  85 /  70  70  10  10
CHANUTE         68  84  63  84 /  60  70   0   0
IOLA            68  83  62  83 /  60  60   0   0
PARSONS-KPPF    68  83  64  84 /  70  70  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY AFTERNOON
FOR KSZ071-072-094>096-098>100.

&&
Hazardous weather outlook, Jun 16, 3:26 PM CST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT SUN JUN 16 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
426 PM CDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS
EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE
INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. A LARGE COMPLEX OF
THUNDERSTORMS WILL DRIFT SOUTHEAST IMPACTING MUCH OF THE AREA LATE
TONIGHT...WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE
MAIN HAZARDS.

A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST KANSAS THROUGH THE
NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG THUNDERSTORMS WILL REMAIN POSSIBLE OVER SOUTHEAST KANSAS
MONDAY MORNING WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

MEANWHILE...A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST
KANSAS DUE TO SATURATED SOILS FROM RECENT HEAVY RAINFALL.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND
THURSDAY. A FEW STRONG STORMS ARE POSSIBLE WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR CENTRAL AND SOUTH
CENTRAL KANSAS TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 16, 2:47 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
347 PM CDT SUN JUN 16 2013

KSZ092-162130-
SUMNER-
347 PM CDT SUN JUN 16 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ARGONIA...OR 18 MILES EAST OF ANTHONY...
AND MOVING EAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3737 9752 3713 9751 3713 9780 3735 9780
TIME...MOT...LOC 2047Z 266DEG 5KT 3723 9771

KETCHAM
Special weather statement, Jun 16, 4:04 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
504 PM CDT SUN JUN 16 2013

KSZ092-093-162245-
COWLEY-SUMNER-
504 PM CDT SUN JUN 16 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...

AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 14 MILES SOUTHEAST OF
WELLINGTON...AND MOVING EAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3729 9702 3704 9701 3708 9726 3723 9726
TIME...MOT...LOC 2205Z 264DEG 7KT 3715 9718

The radar

The Wichita radar (KICT), 75 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind, 3 heavy rain. Local standard time, as filed.

Hail, Cowley

When
June 16, 4:45 PM CST to 4:46 PM CST
Where
Cowley County, 2.65 mi SW of Arkansas City
Measured
1.5 in hail
Reported by
Public
Coordinates
37.040, -97.080

Hail, Cowley

When
June 16, 4:53 PM CST to 4:54 PM CST
Where
Cowley County, 4.18 mi N of Winfield
Measured
1.25 in hail
Reported by
Public
Coordinates
37.310, -96.990

Hail, Cowley

When
June 16, 4:53 PM CST to 4:54 PM CST
Where
Cowley County, 4.3 mi NW of Winfield
Measured
1.25 in hail
Reported by
Public
Coordinates
37.290, -97.040

Hail, Cowley

When
June 16, 4:57 PM CST to 4:58 PM CST
Where
Cowley County, 1.77 mi SW of Arkansas City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.050, -97.070

Hail, Cowley

When
June 16, 5:08 PM CST to 5:09 PM CST
Where
Cowley County, 5.87 mi ESE of Udall
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.350, -97.020

Hail, Cowley

When
June 16, 5:16 PM CST to 5:17 PM CST
Where
Cowley County, 5.11 mi NNW of Winfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.320, -97.010

Hail, Cowley

When
June 16, 5:20 PM CST to 5:21 PM CST
Where
Cowley County, 4.96 mi SSE of Rock
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.380, -96.980

Hail, Cowley

When
June 16, 5:21 PM CST to 5:22 PM CST
Where
Cowley County, 7.04 mi SSE of Rock
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.360, -96.940

Hail, Russell

When
June 16, 9:30 PM CST to 9:42 PM CST
Where
Russell County, 7.01 mi NNE of Gorham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.970, -98.960

Lasted for approximately 12 minutes.

Hail, Russell

When
June 16, 9:50 PM CST to 9:51 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.890, -98.850

Thunderstorm Wind, Russell

When
June 16, 9:58 PM CST to 9:59 PM CST
Where
Russell County, 0.69 mi N of Russell
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
38.890, -98.850

Official wind report.

Thunderstorm Wind, Kingman

When
June 16, 10:49 PM CST to 10:59 PM CST
Where
Kingman County, Cunningham
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.650, -98.430

The winds were sustained for about 10 minutes.

Thunderstorm Wind, Kingman

When
June 16, 11:10 PM CST to 11:20 PM CST
Where
Kingman County, 1.76 mi NE of Cleveland
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.570, -98.110

Lasted for about 10 minutes.

Heavy Rain, Ellsworth

When
June 16, 11:28 PM CST to June 17, 7:00 AM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Reported by
Trained Spotter
Coordinates
38.740, -98.230

Heavy rains across the county caused minor issues on the county roads. No major flooding issues were noted.

Thunderstorm Wind, Rice

When
June 16, 11:30 PM CST to 11:31 PM CST
Where
Rice County, 0.88 mi SW of Sterling
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
38.210, -98.210

Trees of 8 to 9 inches in diameter were reported to have blown down. A few power poles were also blown down. At Sterling Lake, a couple of Cottonwood Trees with diameters of 3.5 feet were blown down.

Thunderstorm Wind, Sedgwick

When
June 16, 11:42 PM CST to 11:52 PM CST
Where
Sedgwick County, 0.69 mi N of Clearwater
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.510, -97.500

Winds were sustained for approximately 10 minutes.

Thunderstorm Wind, Reno

When
June 16, 11:49 PM CST to 11:50 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.070, -97.910

This is an official reading.

Thunderstorm Wind, Sedgwick

When
June 17, 12:25 AM CST to 12:26 AM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.720, -97.460

A 4 inch tree limb was blown down.

Thunderstorm Wind, Sedgwick

When
June 17, 12:27 AM CST to 12:28 AM CST
Where
Sedgwick County, 2.82 mi ESE of Eastborough
Measured
57 kt (66 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.690, -97.200

Measured by a KAKE Channel 10 Storm tracker.

Heavy Rain, McPherson

When
June 17, 6:00 AM CST to 8:18 AM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Reported by
COOP Observer
Coordinates
38.570, -97.670

Heavy rains across the county caused minor issues on the county roads. No major flooding issues were noted.

Heavy Rain, Lincoln

When
June 17, 6:00 AM CST to 7:30 AM CST
Where
Lincoln County, 0.87 mi SE of Barnard
Reported by
COOP Observer
Coordinates
39.170, -98.040

Heavy rains across the county caused minor issues on the county roads. No major flooding issues were noted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468767, 468768, 468769, 468771, 468773, 468775, 468774, 468776, 468777, 468778, 468784, 468785, 468786, 468779, 468782, 468788, 468787, 468790, 468789, 468780, 468781.